Nebraska, 2012

Damaging Wind in Nebraska, August 1, 2012

August 1, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced damaging winds in southern Dixon County on the evening of August 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced damaging winds in southern Dixon County on the evening of August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 8:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 1, 8:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT WED AUG 1 2012

.DISCUSSION...
THUNDERSTORMS HAVE BEEN GRADUALLY WEAKENING AS THEY MOVE EAST ACROSS
THE AREA...AND HAVE CANCELLED ALL SEVERE THUNDERSTORM WATCHES ACROSS
THE CWA. STILL WATCHING ONE STRONGER LINE IN NORTHEAST NEBRASKA...
HOWEVER IT IS MOVING INTO SLIGHTLY MORE STABLE AIRMASS...SO THINKING
THIS WILL ALSO WEAKEN AS IT PROGRESSES EAST OVER THE NEXT FEW HOURS.
STILL CARRYING CHANCE/SCATTERED POPS INTO NORTHWEST IOWA OVERNIGHT
BUT EXPECT RAINFALL AMOUNTS TO BE MORE ON THE ORDER OF A TENTH INCH
OR LESS...RATHER THAN THE QUARTER INCH PLUS THAT WAS SEEN EARLIER
THIS EVENING ACROSS THE WESTERN AND NORTHERN PARTS OF THE CWA.

TEMPS HAVE BEEN TRICKY THIS EVENING...DROPPING QUICKLY AS THE COLD
OUTFLOW MOVED THROUGH. SEEM TO BE STABILIZING A BIT MORE OVER THE
PAST HOUR OR TWO THOUGH...AND DO NOT ANTICIPATE ANY SIGNIFICANT
CHANGES TO OVERNIGHT LOWS. NUMEROUS UPDATES HAVE ALREADY BEEN SENT
AS PORTIONS OF THE SEVERE THUNDERSTORM WATCHES HAVE BEEN CANCELLED.
WILL SEND AT LEAST ONE MORE SHORTLY TO CLEAR WATCH HEADLINE FROM ALL
AREAS.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
CONDITIONS ARE EXPECTED TO BE REMAIN VFR FOR THE BULK OF THE PERIOD
THROUGH 00Z FRIDAY. HOWEVER...SCATTERED HIGH BASED THUNDERSTORMS
WILL CONTINUE FOR A FEW HOURS NORTH OF SOUTHWARD ADVANCING OUTFLOW
BOUNDARY...WHICH WILL PUSH THROUGH KFSD AREA WITH GUSTS TO 30 TO
35 KNOTS AROUND 0045Z. A FEW SEVERE STORMS WITH WIND GUSTS OF 50 TO
60 KNOTS WILL BE POSSIBLE MAINLY WEST AND NORTH OF THE SIOUX FALLS
AREA THROUGH MID EVENING...BUT ERRATIC WINDS ARE LIKELY WITH ALL
STORMS OVERNIGHT. STRONGER STORMS WILL LIKELY POSSESS SHORT TERM
MVFR CONDITIONS ALONG WITH STRONGER RAIN PRODUCING CELLS...BUT
CONDITIONAL PROBABILITY SHOULD LIMIT NEED TO MENTION IN TAFS AT THIS
POINT. /CHAPMAN

&&

.PREV DISCUSSION.../ISSUED AT 345 PM CDT/
FORECAST WILL FOCUS ON TWO AREAS FOR CONVECTIVE DEVELOPMENT
TONIGHT.  FIRST WILL BE TO THE NORTH OF HIGHWAY ALONG STATIONARY
BOUNDARY.  AS CONVECTION BECOMES MORE WIDESPREAD...BOUNDARY WILL
BEGIN TO MOVE SOUTH AND EAST.  SECOND AREA OF CONCERN WILL BE
FURTHER TO THE WEST ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. STORMS
BEGINNING TO DEVELOP IN THE WEST...AND WILL MOVE SOUTH AND EAST DOWN
THE THETA-E RIDGE.  MAIN SEVERE THREAT WITH STORMS WILL BE STRONG
WINDS WITH INVERTED V SOUNDING IN THE SUB CLOUD LAYER.

EASTERLY FLOW WILL SET UP ACROSS THE AREA TOMORROW NORTH OF THE
FRONT.  WITH 850 HPA TEMPERATURES...HIGHS WILL STILL CLIMB TO ABOVE
NORMAL LEVELS IN THE UPPER 80S AND LOWER 90S.

THURSDAY NIGHT WILL GENERALLY BE QUIET ACROSS THE CWA AS SURFACE
HIGH SLIDES EAST ACROSS MN. WILL SEE MOSTLY CLEAR SKIES AND MILD
TEMPERATURES WITH LOWS IN THE 60S AS THE LOW LEVEL FLOW BECOME LIGHT
SOUTHEAST AHEAD OF MAIN SYSTEM ON FRIDAY. MAY SEE A FEW STORMS AFTER
06Z WEST OF THE JAMES VALLEY WITH WEAK WAVE. STORMS WOULD BE FAIRLY
ELEVATED AND SPOTTY ALONG AXIS OF LOW LEVEL JET FROM CENTRAL NEB
INTO CENTRAL SD. ANY ACTIVITY LEFT FRIDAY MORNING SHOULD SLIDE OFF
TO THE NORTHEAST AND POSSIBLY CLIP FAR NORTH IN THE MORNING.

ON FRIDAY...THE MODELS ARE A LITTLE SLOWER WITH UPPER WAVE AND
ASSOCIATED COLD FRONT. SO MOST THUNDERSTORM ACTIVITY MAY HOLD OFF
DEVELOPING ACROSS FAR WESTERN CWA UNTIL LATE AFTERNOON AND THEN
SPREAD EAST OVERNIGHT. WITH UPPER WAVE MOVING ALONG THE CANADIAN
BORDER FEEL BEST CHANCE OF STORMS WILL BE NORTH OF I90 FRIDAY NIGHT
AND COULD BE FURTHER NORTH. SO FOR NOW WILL KEEP LIKELY GOING ACROSS
EAST CENTRAL SD INTO SOUTHWEST MN AND CHANCE FURTHER SOUTH. DECENT
THREAT OF SEVERE WEATHER WITH THIS WAVE ACROSS THE NORTH CLOSER TO
RETREATING WARM FRONT.

COOLER AIR WILL SPREAD INTO THE CWA FOR THE WEEKEND WITH HIGHS IN
THE UPPER 70S TO MID 80S. A FEW STORMS COULD LINGER ACROSS THE FAR
SOUTH SATURDAY MORNING...WITH ISOLATED STORMS POSSIBLE DURING THE
AFTERNOON ACROSS SOUTHWEST MINNESOTA AS WEAK SECONDARY WAVE DROP
SOUTHEAST ACROSS MINNESOTA.

HOT TEMPERATURES WILL RETURN EARLY NEXT WEEK AS RIDGE ALOFT BUILDS
ACROSS PLAINS WITH ANOTHER CHANCE OF STORMS MID WEEK AS WAVE
FLATTENS RIDGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 1, 10:14 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT WED AUG 01 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT WED AUG 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG HIGHWAY
14 CORRIDOR AND ACROSS CENTRAL SOUTH DAKOTA AND PUSH EAST TOWARDS
THE JAMES RIVER AFTER 4 PM. A FEW OF THESE STORMS COULD BE
SEVERE...WITH STRONG DAMAGING WINDS AROUND 60 MPH THE MAIN THREAT.
THESE STORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH THE INTERSTATE
29 CORRIDOR LATER THIS EVENING. IF A STORM IS ABLE TO FORM IT WOULD
ALSO HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS. AFTER
MIDNIGHT...THE SEVERE THREAT SHOULD BE MINIMAL...HOWEVER SCATTERED
THUNDERSTORMS WILL STILL BE POSSIBLE.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE EXPECTED TO REACH 100 TO 105 DEGREES THIS
AFTERNOON ALONG AN ARC FROM WESSINGTON SPRINGS...TO SIOUX FALLS
TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING AHEAD OF
AN EASTWARD MOVING COLD FRONT. IF STORMS ARE ABLE TO FORM...THEY
COULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 1, 5:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     1 S MARSHALL            44.43N 95.78W
08/01/2012                   LYON               MN   PUBLIC

            SIDING TORN OFF SIDES OF TRAILER HOMES

&&

JSHEEHAN
Local storm report, Aug 1, 5:27 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     1 W MARSHALL            44.45N 95.81W
08/01/2012  E60 MPH          LYON               MN   TRAINED SPOTTER

            ALSO RECEIVING UP TO 1/2 INCH HAIL

&&

JSHEEHAN
Local storm report, Aug 1, 6:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 N CURRIE              44.13N 95.67W
08/01/2012  M1.25 INCH       MURRAY             MN   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Aug 1, 7:08 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     6 NNE GEDDES            43.34N 98.66W
08/01/2012  E60 MPH          CHARLES MIX        SD   PUBLIC

            A FEW SMALL BRANCHES DOWN

&&

JSHEEHAN
Local storm report, Aug 1, 8:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     5 SSW MARSHALL          44.39N 95.81W
08/01/2012  E60 MPH          LYON               MN   TRAINED SPOTTER

            A COUPLE OF TREES HAD DAMAGE AND CORN LAYING OVER

&&

JSHEEHAN
Local storm report, Aug 1, 9:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 NE TAUNTON            44.62N 96.02W
08/01/2012  E1.75 INCH       LYON               MN   PUBLIC

0535 PM     HAIL             MINNEOTA                44.56N 95.98W
08/01/2012  E1.75 INCH       LYON               MN   EMERGENCY MNGR

0547 PM     TSTM WND GST     2 W MARSHALL            44.45N 95.82W
08/01/2012  M62.00 MPH       LYON               MN   AWOS

0617 PM     TSTM WND DMG     1 S MARSHALL            44.43N 95.78W
08/01/2012                   LYON               MN   PUBLIC

            SIDING TORN OFF SIDES OF TRAILER HOMES

0621 PM     TSTM WND GST     1 W MARSHALL            44.45N 95.81W
08/01/2012  E60.00 MPH       LYON               MN   TRAINED SPOTTER

            ALSO RECEIVING UP TO 1/2 INCH HAIL

0625 PM     TSTM WND GST     5 SSW MARSHALL          44.39N 95.81W
08/01/2012  E60.00 MPH       LYON               MN   TRAINED SPOTTER

            A COUPLE OF TREES HAD DAMAGE AND CORN LAYING OVER

0720 PM     HAIL             4 N CURRIE              44.13N 95.67W
08/01/2012  M1.25 INCH       MURRAY             MN   TRAINED SPOTTER

0730 PM     TSTM WND GST     6 NNE GEDDES            43.34N 98.66W
08/01/2012  E60.00 MPH       CHARLES MIX        SD   PUBLIC

            A FEW SMALL BRANCHES DOWN

&&

JCHAPMAN

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
August 1, 10:00 PM CST
Where
Dixon County, 4.6 mi W of Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.270, -96.960

Thunderstorm winds caused tree damage, including up to 6 inch diameter limbs broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409915.